Texas, 2010Tornadoes and Hail in Texas, May 25 to 26, 2010
May 25 to 26, 2010 · NWS LUB · 14 events in 5 counties and zones
Isolated supercells developed in eastern New Mexico along a dryline during the middle afternoon hours of the 25th. The supercells intensified as they moved into the southwestern Texas Panhandle and western South Plains in association with an upper level shortwave trough translating over New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated supercells developed in eastern New Mexico along a dryline during the middle afternoon hours of the 25th. The supercells intensified as they moved into the southwestern Texas Panhandle and western South Plains in association with an upper level shortwave trough translating over New Mexico. Very large hail was reported with the initial supercells in the Panhandle, along with reports of funnel clouds. By early in the evening, much of the convection had dissipated, but a single supercell evolved and tracked across Parmer and Castro Counties. The supercell morphed into a classic tornadic supercell before it eventually dissipated in northeastern Castro County. Severe hail was reported with the storm and several brief and weak tornadoes were observed near Dimmitt.
Several thunderstorms additionally developed across the western South Plains during the early morning hours of the 26th. However, only small hail was reported with this cluster of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:27 PM CST, 3 minutes earlier.
Area forecast discussion, May 25, 2:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT TUE MAY 25 2010
.SHORT TERM...
DRY-LINE IN PROCESS OF ERUPTING OVER NORTHWESTERN ZONES AT THIS TIME
WITH HIGH CAPE AND MODEST SHEAR SUPPORTING SEVERE STORM THREAT. IT
IS UNCERTAIN BUT POSSIBLE THAT THIS ACTIVITY MAY BE ABLE TO DEVELOP
A PRECIPITATION COOL POOL AND ADVANCE THE STORM THREAT FURTHER INTO
WESTERN OR EVEN CENTRAL ZONES DURING THE EARLY EVENING. ALSO...COULD
SEE A FEW DISCRETE STORMS EAST OF THE DRYLINE IN CONVERGENCE OVER
CENTRAL SOUTH PLAINS AS SURFACE WARMS A BIT MORE THROUGH EARLY THIS
EVENING. IN ANY CASE...THE PREVIOUS FORECAST FAVORING THUNDER
CHANCES MORE OVER THE WESTERN SOUTH PLAINS AND PANHANDLE CONTINUES
TO BE VALID. A FEW STORMS WILL BE POSSIBLE AS WELL LATER TONIGHT
UNTIL OUTFLOWS SETTLE COMPLETELY...WITH CHANCE AN OVERNIGHT STORM
SYSTEM MAY ANCHOR ON OUTFLOWS AND GENERATE A LOCAL FLOOD THREAT AS
MENTIONED IN THE EARLIER HAZARDOUS WEATHER OUTLOOK.
HEIGHTS ARE EXPECTED TO BUILD ON WEDNESDAY AFTER DISTURBANCE LIFTS
NORTHEAST AWAY FROM AREA...BUT MAY NOT COMPLETELY CAP AIRMASS.
LEFT-OVER BOUNDARIES AND SURFACE HEATING COULD ADD JUST THE IMPETUS
FOR A LOW CHANCE OF THUNDER DURING THE AFTERNOON. WITH WEAKENING
SHEAR...THE SEVERE THREAT SHOULD DIMINISH SOME BUT NOT COMPLETELY.
RMCQUEEN
&&
.LONG TERM...
EXPECT DIMINISHING SHOWER/STORM CHANCES ALONG WITH A SLIGHT INCREASE
IN TEMPERATURES THURSDAY ON INTO THE FIRST PART OF THE WEEKEND.
THIS IS AS SHARP UPPER LEVEL RIDGE BUILDS WESTWARD ACROSS THE REGION
IN ADVANCE OF A LARGE TROUGH THAT MOVES INTO THE WESTERN CONUS FROM
THE EASTERN PACIFIC. STILL...RELATIVELY HIGH LOW-LEVEL EQUIVALENT
POTENTIAL TEMPERATURE AIR WILL RESIDE NEAR/ACROSS THE CWA ON THE SW
PERIPHERY OF A SFC HIGH SPRAWLING THE UPPER MIDWEST INTO THE GREAT
LAKES. THUS...COULD NOT COMPLETELY RULE OUT A STRAY AFTERNOON
SHOWER/STORM IF INHIBITION CAN BE OVERCOME...BUT LACK OF LOW-LEVEL
FOCUS AND SYNOPTIC SCALE LIFT POINT TO ISOLATED LATE AFTERNOON
ACTIVITY AT BEST. GIVEN VERY LIMITED COVERAGE...IF ANY...HAVE LEFT
POPS BELOW 15 PERCENT FOR NOW. IF ANY STORM DOES DEVELOP...MORE
LIMITED INSTABILITY THAN RECENTLY EXPERIENCED COUPLED WITH WEAK DEEP
LAYER SHEAR WOULD TEND TO MITIGATE STORM ORGANIZATION/STRENGTH.
THE WESTERN TROUGH WILL EVENTUALLY LIFT INTO THE NORTHERN HIGH
PLAINS AND SOUTHERN CANADA LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
PRIMARY LIFT WITH THE PASSING WAVE SHOULD REMAIN DISPLAYED WELL TO
THE NORTH OF THE AREA. HOWEVER...WE WILL HAVE TO WATCH TO SEE IF
THIS DISTURBANCE AND ANY CONVECTIVE OUTFLOWS CAN DRIVE A COLD FRONT
INTO THE AREA BY LATE SUNDAY OR MONDAY. IF SO...THIS COULD BE A MORE
COHERENT FOCUS FOR SHOWER/STORM CHANCES. ALSO...LATEST ECMWF AND GEM
DO SUGGEST A SOUTHERN STREAM WAVE MAY APPROACH BY EARLY NEXT WEEK
WHICH WOULD ALSO SUPPORT INCREASING PRECIPITATION CHANCES. FOR
NOW...WILL KEEP POPS BELOW MENTIONABLE LEVELS LATE IN THE FORECAST
PERIOD UNTIL IF BECOMES MORE CLEAR IF A FRONT/OUTFLOW CAN PENETRATE
THE AREA AND WHETHER OR NOT UPPER SUPPORT WILL INCREASE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 59 82 61 84 59 / 40 20 20 10 10
TULIA 63 80 61 85 61 / 30 20 20 10 10
PLAINVIEW 64 81 61 86 61 / 30 20 20 10 10
LEVELLAND 62 82 63 85 61 / 30 20 20 10 10
LUBBOCK 67 82 63 87 62 / 30 20 20 10 10
DENVER CITY 64 81 63 84 63 / 30 20 20 10 10
BROWNFIELD 65 81 64 86 63 / 30 20 20 10 10
CHILDRESS 66 85 66 88 65 / 20 20 20 10 10
SPUR 65 82 64 89 63 / 20 10 10 10 10
ASPERMONT 66 85 66 89 66 / 20 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/23
Hazardous weather outlook, May 25, 10:25 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT TUE MAY 25 2010
TXZ021>044-261630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1125 AM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FAR
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON
AND EVENING. INSTABILITY AND WIND SHEAR IN THIS AREA WILL BE
FAVORABLE FOR SOME STORMS TO PRODUCE SEVERE WEATHER...WITH THE
MAIN THREATS OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...AN
OUTFLOW BOUNDARY FROM OVERNIGHT STORM ACTIVITY WILL BE LOCATED IN
THIS AREA...AND THERE IS A THREAT OF AN ISOLATED TORNADO IN THE
VICINITY OF THIS BOUNDARY. THUNDERSTORM ACTIVITY IS ALSO POSSIBLE
ACROSS THE REMAINDER OF THE OUTLOOK AREA...ALTHOUGH THE SEVERE
WEATHER THREAT WILL BE LESS DUE TO LOWER INSTABILITY AND WIND SHEAR.
THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL
WHICH WILL BRING A RISK OF LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
WEDNESDAY. DECREASING INSTABILITY AND WIND SHEAR WILL REDUCE THE
RISK OF SEVERE WEATHER...ALTHOUGH ISOLATED STORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS CANNOT BE RULED OUT. AFTER WEDNESDAY...THE
THREAT OF WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
In the hours before
Special weather statement, May 25, 1:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT TUE MAY 25 2010
TXZ021-022-027-028-252045-
BAILEY-CASTRO-LAMB-PARMER-
258 PM CDT TUE MAY 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...
AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS SPANNING FROM 5 MILES SOUTHWEST OF
MULESHOE TO 10 MILES WEST OF DIMMIT...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...WIND SPEEDS UP TO 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MEADOWS
Hail, Parmer
- When
- May 25, 2:30 PM CST to 2:45 PM CST
- Where
- Parmer County, 4 mi E of Bovina to Friona
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -102.830
Law enforcement in Parmer County reported quarter size to golfball size hail along U.S. Highway 60 from four miles east of Bovina to Friona.
Hail, Bailey
- When
- May 25, 2:43 PM CST to 2:53 PM CST
- Where
- Bailey County, 2 mi NW of Progress to 1 mi SE of Progress
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.300, -102.845
A storm chaser reported half dollar size hail along U.S. Highway 84 in Bailey County. By 14:51 CST, the hail was intermittently mixed with very large 3.75 inch hail stones. No significant damages were reported.
Hail, Bailey
- When
- May 25, 2:51 PM CST to 2:53 PM CST
- Where
- Bailey County, 2 mi NW of Progress
- Measured
- 3.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -102.845
Trained weather spotters reported very large hail of 3.75 inches in rural Bailey County. Minor damage was reported to vehicles along U.S. Highway 84.
Hail, Parmer
- When
- May 25, 2:55 PM CST
- Where
- Parmer County, 1 mi SE of Lariat
- Measured
- 2 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.320, -102.908
The public reported large hail to the size of 2 inches which destroyed a car windshield.
Hail, Parmer
- When
- May 25, 3:49 PM CST to 4:07 PM CST
- Where
- Parmer County, 5 mi S of Bovina to 4 mi E of Bovina
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.448, -102.900
Bovina police department reported golf ball size hail south and east of Bovina.
Hail, Parmer
- When
- May 25, 4:31 PM CST to 4:38 PM CST
- Where
- Parmer County, 3 mi W of Bovina to Bovina
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -102.953
Hail, Parmer
- When
- May 25, 4:41 PM CST
- Where
- Parmer County, 2 mi NNE of Bovina
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.547, -102.887
A trained weather spotter reported quarter size hail northeast of Bovina.
Hail, Castro
- When
- May 25, 5:39 PM CST to 6:00 PM CST
- Where
- Castro County, 10 mi WNW of Dimmitt to 5.83 mi S of Summerfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.605, -102.482
A trained weather spotter reported golf ball size hail in rural portions of Castro County.
Hail, Castro
- When
- May 25, 6:50 PM CST
- Where
- Castro County, 2 mi W of Dimmitt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -102.355
Trained weather spotters reported golf ball size hail in Dimmitt.
Tornado, Castro
- When
- May 25, 6:52 PM CST to 6:53 PM CST
- Where
- Castro County, 2 mi W of Dimmitt
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -102.355
Skywarn storm spotters and numerous storm chasers photographed a tornado just west of Dimmitt shortly after 18:50 CST. The tornado was brief and remained over open fields. The tornado appeared as a slender condensation tube that stretched to the ground. No damage was reported.
Tornado, Castro
- When
- May 25, 7:11 PM CST
- Where
- Castro County, 4 mi NE of Dimmitt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 34.591, -102.270
Storm spotters observed the first of two brief dusty tornadoes that developed under a deeply occluded bowl-shaped lowering northeast of Dimmitt at 19:11 CST. These spin-ups occurred over open range land and no damages were reported.
Tornado, Castro
- When
- May 25, 7:14 PM CST
- Where
- Castro County, 3 mi NE of Dimmitt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.581, -102.283
Storm spotters observed the second of two brief dusty tornadoes that developed under a deeply occluded bowl-shaped lowering northeast of Dimmitt at 19:14 CST. These spin-ups occurred over open range land and no damages were reported.
Hail, Lamb
- When
- May 25, 11:09 PM CST
- Where
- Lamb County, 4 mi SE of Littlefield
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.879, -102.271
Hail, Terry
- When
- May 26, 2:41 AM CST
- Where
- Terry County, 4 mi W of Brownfield
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.349
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flood in Montana, May 25 to 26, 2010$130,000 · 1 event
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in New Mexico, May 25 to 26, 2010EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233546, 233559, 233560, 233579, 233582, 233586, 233587, 233593, 233596, 233604, 233605, 233606, 233598, 233599.